New Mexico, 2023Damaging Wind in New Mexico, July 21, 2023
July 21, 2023 · NWS EPZ · 1 event in 1 county or zone
A weak surface low was located just south of the New Mexico Bootheel while a disturbance associated with an upper trough crossing the Great Lakes. A large temperature/dew point spread aided in strong wind gusts which crossed the Lordsburg Playa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface low was located just south of the New Mexico Bootheel while a disturbance associated with an upper trough crossing the Great Lakes. A large temperature/dew point spread aided in strong wind gusts which crossed the Lordsburg Playa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 21, 4:21 PM MST, 14 minutes earlier.
Area forecast discussion, Jul 21, 4:21 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
521 PM MDT Fri Jul 21 2023
...New AVIATION...
.SYNOPSIS...
Issued at 215 PM MDT Fri Jul 21 2023
A small reprieve from the record high temperatures is expected for
the weekend but temps will remain above average. The upper high
that has plagued the region for over a month will move back over
New Mexico next week which will bring a return to record or near
record high temperatures. Scattered showers and thunderstorms
will occur in the mountains tonight and Saturday, then again
later next week. Just isolated storms are all that can be
expected for the lowlands.
&&
.DISCUSSION...
Issued at 215 PM MDT Fri Jul 21 2023
Another week with no real significant change to the weather
pattern expected over the Borderland. Over the next couple of
days, the upper high will shift from the Great Basin region back
east into NM and basically remain in place through the end of
next week. There will be some little fluctuations in position
which will draw some moisture from the south into AZ early next
week. That AZ moisture will not really get into the area until
midweek as the high shifts slightly south and wraps it back in
from the north.
Ahead of the upper high, there is still some marginal moisture
around for this evening and Saturday with an upper disturbance
moving through the Gila region and a weak front/outflow boundary
affecting the east. Looks like isolated to scattered storm
coverage through tonight, mainly north and west, but don't see
rainfall amounts being too high with PW's only near an inch. Could
see some overnight storms, but with limited moisture, should
remain very isolated. Do expect some remnnant cloud cover around
Saturday which could be enough to stop 100 degree streaks at some
locations. Model trends have been to go warmer with a little less
cloud cover, so kept streak going at KELP with a high of 102.
Going into Sun thru Tue, drier air moves in on NE flow. Lowered
PoPs for Mon/Tue quite a bit from NBM, then slowly trend PoPs up
but still below NBM for Wed-Fri. Best chances for storms as usual
will be the mountains and areas west of the Rio Grande late in the
week. Temperatures will warm back up into the solid 100+ degree
range for the lowlands with highs back around 105 by Tue with some
records threatened again. Will likely need to bring back Heat
Advisories for some areas possibly starting Mon, but for sure by
Tue.
&&
.AVIATION...
(00Z TAFS)
Issued at 508 PM MDT Fri Jul 21 2023
VFR conditions expected for TAF sites through the period for KELP
and KLRU. TS/RA possible through the evening for KDMN and KTCS
with TEMPO lines in the respected TAFs for gusty erratic winds and
minor reductions to VIS for convection thats expected to develop
in the very near term (especially for KTCS).
Otherwise, conditions will be quiet for all terminals after 04Z.
Winds will be breezy out of the N to NE through the overnight
period at 8-10 knots with gusts to 18-20 knots. Skies will become
BKN with CIGS increasing after thunderstorms dissipate this
evening.
&&
.FIRE WEATHER...
Issued at 215 PM MDT Fri Jul 21 2023
Hot conditions will continue across the region with scattered
showers and thunderstorms in the mountains through Saturday then
drier air moves in for early next week before another weak
moisture push. There could be some dry lightning with storms the
next couple of days outside the rain cores. Storms that do devlop
will move slow and could produce some modest rains right
underneath them in the Gila. Temperatures will be cooler Sat/Sun
behind a weak boundary but still at or slightly above normal.
Upper high moves back over NM for the remainder of the period with
drier air returning and temperatures warming back up near record
highs by Tue. Storm chances return toward the end of next week as
some moisture wraps around upper high. Vent rates will be fair to
very good, improving the further south you go.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 81 102 79 103 / 20 10 10 0
Sierra Blanca 68 94 70 94 / 0 10 10 10
Las Cruces 76 99 74 100 / 20 20 10 10
Alamogordo 71 97 70 97 / 30 20 20 20
Cloudcroft 52 72 53 72 / 30 50 30 30
Truth or Consequences 74 97 72 97 / 40 30 20 10
Silver City 68 91 67 91 / 40 60 30 40
Deming 74 100 71 101 / 40 20 20 10
Lordsburg 74 99 72 100 / 50 50 30 20
West El Paso Metro 80 99 78 100 / 20 10 10 0
Dell City 70 96 72 96 / 10 10 10 10
Fort Hancock 73 101 74 101 / 10 10 10 0
Loma Linda 70 91 71 91 / 20 20 10 10
Fabens 75 100 75 100 / 10 10 10 0
Santa Teresa 75 99 74 100 / 20 10 10 0
White Sands HQ 78 97 77 98 / 20 30 10 10
Jornada Range 74 98 72 99 / 30 30 20 10
Hatch 72 100 72 101 / 40 30 20 10
Columbus 77 100 75 101 / 30 20 20 0
Orogrande 73 94 71 94 / 20 30 10 10
Mayhill 56 82 57 82 / 30 50 20 30
Mescalero 55 83 56 83 / 30 50 30 30
Timberon 54 80 55 80 / 30 50 20 30
Winston 63 87 62 87 / 50 50 30 30
Hillsboro 68 95 67 95 / 40 50 30 20
Spaceport 72 97 70 97 / 40 30 20 10
Lake Roberts 62 90 60 90 / 50 50 40 60
Hurley 70 96 67 96 / 40 60 30 20
Cliff 62 99 59 96 / 40 50 40 30
Mule Creek 68 94 66 94 / 40 50 40 60
Faywood 71 94 70 94 / 50 60 20 20
Animas 72 98 70 99 / 50 50 30 30
Hachita 72 97 71 98 / 50 30 30 20
Antelope Wells 70 99 69 100 / 40 40 30 20
Cloverdale 69 94 67 95 / 50 50 50 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until midnight MDT tonight for TXZ418-419-423-424.
NM...Heat Advisory until midnight MDT tonight for NMZ401-404-405-407-
410-411.
&&
FORECASTER...38-RogersHazardous weather outlook, Jul 21, 10:21 AM MST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1121 AM MDT Fri Jul 21 2023
NMZ401>417-TXZ418>424-221730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1121 AM MDT Fri Jul 21 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Dangerous temperatures will continue today with most of the
lowlands seeing temperatures from 102-107F. Scattered showers with
isolated thunderstorms can be expected over the Gila Region, no
severe weather is expected with these.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Night time thunderstorms over eastern NM will bring cloud coverage
and a possible shower or two in the overnight hours into the
morning. This will lower the temperatures for the area through the
weekend and increase some chances of showers and storms through
Sunday. The moisture will clear out Monday and temperatures will
start going back up into the mid 100s for the lowlands next week.
.SPOTTER INFORMATION STATEMENT...
Thunderstorm Wind, Hidalgo
- When
- July 21, 4:35 PM MST
- Where
- Hidalgo County, 1.42 mi N of Mondel
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.270, -108.901
An NMDOT site on the Lordsburg Playa recorded a peak gust of 61 mph which created areas of blowing dust reducing visibilities to under a half mile.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Mississippi, July 21, 20231 death · 1 event
- Wildfire in Idaho, July 21 to 31, 2023$2.4 million · 1 event
- Flash Flooding and Damaging Winds in Georgia, July 21 to 22, 2023$151,000 · 61 kt wind · 58 events
- Flash Flooding and Damaging Winds in Tennessee, July 21, 20231 injured · $318,000 · 66 kt wind · 20 events
- Hail in South Dakota, July 21, 2023$700,000 · 1 in hail · 5 events
- Tornado and Damaging Winds in Alabama, July 21, 2023$53,000 · EF1 · 20 events
- Damaging Winds in Oklahoma, July 21, 2023$125,000 · 73 kt wind · 7 events
- Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 2023$23,000 · 55 kt wind · 37 events
- Flash Flood and Damaging Winds in Mississippi, July 21, 2023$74,000 · 61 kt wind · 9 events
- Flash Flood in Vermont, July 21, 2023$100,000 · 1 event
- Flash Flooding in Tennessee, July 21, 2023$75,000 · 6 events
- Flash Flood in Vermont, July 21, 2023$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124763.